Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 2018, 5:12 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 5:12 PM MDT (23:12 UTC)
- Expired
- Aug 3, 2018, 5:48 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WUUS55 KPUB 032312
SVRPUB
COC061-099-040000-
/O.NEW.KPUB.SV.W.0211.180803T2312Z-180804T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
512 PM MDT FRI AUG 3 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northern Prowers County in southeastern Colorado...
Eastern Kiowa County in southeastern Colorado...
* Until 600 PM MDT.
* At 511 PM MDT, a severe thunderstorm was located 7 miles northwest
of Bristol, or 15 miles northeast of Lamar, moving northeast at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings. This storm has a history of
producing winds of 67 mph.
* Locations impacted include...
Wiley, Sheridan Lake, Brandon, Towner, Bristol and Queens
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 10238 3812 10272 3827 10272 3862 10227
3861 10205 3823 10204
TIME...MOT...LOC 2311Z 226DEG 24KT 3821 10238
HAIL...1.00IN
WIND...70MPH
$$
Hodanish3 follow-up statements
833
WWUS55 KPUB 032321
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
521 PM MDT FRI AUG 3 2018
COC061-099-040000-
/O.CON.KPUB.SV.W.0211.000000T0000Z-180804T0000Z/
Prowers CO-Kiowa CO-
521 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN PROWERS AND EASTERN KIOWA COUNTIES...
At 520 PM MDT, a severe thunderstorm was located 10 miles north of
Bristol, or 21 miles northeast of Lamar, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Sheridan Lake, Brandon, Towner and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3819 10227 3816 10270 3828 10269 3862 10227
3861 10205 3828 10204
TIME...MOT...LOC 2320Z 227DEG 24KT 3827 10230
HAIL...1.25IN
WIND...70MPH
$$
Hodanish599
WWUS55 KPUB 032332
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
532 PM MDT FRI AUG 3 2018
COC099-032342-
/O.CAN.KPUB.SV.W.0211.000000T0000Z-180804T0000Z/
Prowers CO-
532 PM MDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3828 10269 3862 10227 3861 10205 3828 10204
TIME...MOT...LOC 2332Z 236DEG 24KT 3830 10220
$$
COC061-040000-
/O.CON.KPUB.SV.W.0211.000000T0000Z-180804T0000Z/
Kiowa CO-
532 PM MDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN KIOWA COUNTY...
At 532 PM MDT, a severe thunderstorm was located 12 miles north of
Hartman, or 20 miles northwest of Coolidge, moving northeast at 25
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Sheridan Lake, Brandon, Towner and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10269 3862 10227 3861 10205 3828 10204
TIME...MOT...LOC 2332Z 236DEG 24KT 3830 10220
HAIL...1.25IN
WIND...70MPH
$$
Hodanish388
WWUS55 KPUB 032348
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
548 PM MDT FRI AUG 3 2018
COC061-032356-
/O.CAN.KPUB.SV.W.0211.000000T0000Z-180804T0000Z/
Kiowa CO-
548 PM MDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still likely across eastern Kiowa county through 6:30 pm.
LAT...LON 3828 10269 3862 10227 3861 10205 3828 10204
TIME...MOT...LOC 2345Z 226DEG 24KT 3837 10211
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:11 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 3, 2:11 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 211 PM MDT Fri Aug 3 2018 .SHORT TERM...(This evening through Saturday) Issued at 206 PM MDT Fri Aug 3 2018 A disturbance moving across the state today will continue bringing showers and thunderstorms to the area, with the activity expected to decrease and end from west to east this evening. By 06Z the HRRR and NAM show most, if not all precip being done, but there could be some lingering precip near the KS and OK borders. The GFS shows some lingering precip over the central mtns thru about midnight. With the disturbance exiting the area tonight, clouds will also decrease. The main concern with storms today will be the potential for locally heavy rain that could impact recent area burn scars, presenting a flash flooding risk. There is also the potential for one or two severe storms over the southeast plains, especially the far southeast plains, with hail around 1" in diameter and wind gusts around 60 mph being the main threats. On Saturday, the upper ridge builds over the area again, but there will still be enough moisture over the area for isolated to scattered showers and tstms in the afternoon and evening hours, mostly over the mtns and high valleys. Temps on Sat should be a little warmer than today. .LONG TERM...(Saturday night through Friday) Issued at 206 PM MDT Fri Aug 3 2018 Synoptic Overview...Weak upper level high pressure will be centered over Arizona/New Mexico to start the long term period, leading to westerly flow over Colorado Sunday through Monday with fairly potent disturbances advancing through the flow just to the north. Large ridge then builds over the western US, leading to increasing northwest flow over Colorado Tuesday into Wednesday, to northerly flow Thursday into Friday. Subtropical high over the southeast US helps maintain GoM moisture tap into southern Colorado through the first half of next week. Increasing northerly flow by end of the week should start to scour moisture out of state. Flash flooding remains a threat over burn scars each day given above normal moisture. Models remain in good agreement on the evolution of the mid-upper level pattern through the long term. Sunday...Atmospheric moisture across Colorado will continue to rebound during the day Sunday (TPW rising over 1") after having dropped behind the Friday evening storm system. While relatively undisturbed westerly flow remains over southern Colorado, a shortwave will progress through the northern Rockies. Afternoon/early evening thunderstorms are forecast to develop over the mountains and eastern plains, with storms over the plains being aided by energy associated with the northern shortwave and surface convergence related to a lee trough. CAPE and especially shear will be on the weaker side, so don't expect much in the way of severe storms. Temperatures will rise into the upper 90s to around 100 across the plains, and upper 80s to around 90 in Colorado Springs and the high valleys. Monday through Tuesday...The Sunday shortwave and convection sends a cold front down the eastern Colorado plains late Sunday through Monday. Behind the front on Monday, surface winds become upslope easterly, driving higher surface dew points across the plains into the eastern mountains. TPW values will also rise to around 1.5" across the southeast quadrant of the state. Scattered to widespread convection will develop across the eastern mountains and spread onto the plains during the afternoon, aided by the upslope flow and another mid-level shortwave. Given abundant moisture, flash flooding will be of particular concern this day especially on burn scars and across urban areas. High surface dew points will drive up CAPE values, and surface easterlies below mid-level westerlies will increase deep layer shear. Therefore, there will be heightened severe potential across the plains and eastern mountains as well. However, abundant storm coverage may help to limit the severe threat, particularly hail, later in the day. Tuesday is looking similarly active as surface easterlies and heightened moisture content remain in place and mid-level flow starts to become northwesterly. Temperatures will become progressively cooler each day, with highs across the plains in the mid 90s on Mon to low 90s on Tue, and low to mid 80s in Colorado Springs and the high valleys. Wednesday through Friday...As northwest to northerly flow increases over the eastern Rockies, atmospheric moisture will progressively decrease each day. Given still adequate moisture and weak disturbances in the flow, isolated to scattered afternoon/early evening thunderstorms are forecast, primarily over the eastern mountains, with coverage/chances decreasing progressively each day. While a few severe storms will still be possible Wednesday, weakening shear and only marginal instability will limit severe chances thereafter. Temperatures will remain near climatology through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 206 PM MDT Fri Aug 3 2018 Showers and thunderstorms will be possible at KCOS, KALS and KPUB early this evening hours. Storms will have the potential for heavy rain and gusty winds, and some of the stronger storms could also produce small hail. Storms are expected to move out of the terminal forecast locations before midnight. Sat, showers and thunderstorms are expected to develop over the mtns, and if they move into the vicinity of the terminal forecast sites, it looks like that should occur after 22Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...LINE AVIATION...28
Hazardous weather outlook, Aug 3, 11:37 AM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Fri Aug 3 2018 COZ058>089-093>099-041745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Fri Aug 3 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be found over the mountains and high valleys early this afternoon, and will then spread eastward across the southeast plains, through the afternoon and into the evening. The primary concerns will be locally heavy rain, lightning, wind gusts to 50 mph, and burn scar flash flooding. However, one or two storms over the far eastern plains, could become severe storms, producing 60 mph winds and quarter size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered afternoon and evening thunderstorms are expected each day, with the best chance of storms on Monday and Tuesday. The primary concerns with most storms will be lightning, wind gusts to 50 mph and locally heavy rain. A few storms during the period could be marginally severe producing 60 mph winds, and quarter size hail. Area burn scars will continue to be at risk for flash flooding during the period. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across much of southern Colorado. 28/28
In the hours before
Special weather statement, Aug 3, 2:20 PM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Pueblo CO 220 PM MDT FRI AUG 3 2018 COZ074-088-032045- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 220 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or 10 miles northwest of Raton, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3705 10462 3713 10438 3699 10435 3699 10461 TIME...MOT...LOC 2020Z 259DEG 10KT 3701 10455 BL
Special weather statement, Aug 3, 3:00 PM MDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT FRI AUG 3 2018 COZ094-097-032130- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 300 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 330 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Higbee, or 32 miles south of North La Junta, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Las Animas and southern Bent Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3745 10337 3755 10347 3772 10325 3754 10308 TIME...MOT...LOC 2100Z 231DEG 13KT 3754 10334 BL
Special weather statement, Aug 3, 3:12 PM MDT, 2 hours before
Special Weather Statement National Weather Service Pueblo CO 312 PM MDT FRI AUG 3 2018 COZ089-093-032145- Crowley County CO-La Junta Vicinity/Otero County CO- 312 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO AND EAST CENTRAL CROWLEY COUNTIES UNTIL 345 PM MDT... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near Sugar City, or 24 miles north of La Junta, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Crowley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3827 10378 3839 10378 3845 10351 3821 10351 TIME...MOT...LOC 2111Z 271DEG 13KT 3831 10370 BL
Special weather statement, Aug 3, 4:16 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Pueblo CO 416 PM MDT FRI AUG 3 2018 COZ093-094-097-032300- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 416 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 500 PM MDT... At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Higbee, or 22 miles southeast of North La Junta, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Otero...northeastern Las Animas and southwestern Bent Counties. LAT...LON 3756 10337 3772 10349 3792 10315 3769 10298 TIME...MOT...LOC 2215Z 240DEG 13KT 3768 10336 Hodanish
Special weather statement, Aug 3, 4:44 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT FRI AUG 3 2018
COZ097-032330-
Las Animas Vicinity/Bent County CO-
444 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENT COUNTY UNTIL 530 PM
MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 24 miles east of North La Junta, moving
northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hasty, McClave, John Martin Reservoir, Fort Lyon and Caddoa.
LAT...LON 3778 10303 3799 10329 3826 10297 3820 10277
3790 10276
TIME...MOT...LOC 2244Z 231DEG 25KT 3800 10308
HodanishLocal storm report, Aug 3, 4:51 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 4 WSW LAMAR 38.07N 102.69W
08/03/2018 M67 MPH PROWERS CO ASOS
&&
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:13 PM MDT | Special Weather Statement | PUB | Las Animas | 17 min |
| Aug 3, 1:31 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Aug 3, 1:46 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Aug 3, 2:15 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Aug 3, 2:20 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 3, 3:00 PM MDT | Special Weather Statement | PUB | Bent | 30 min |
| Aug 3, 3:12 PM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| Aug 3, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 32 min |
| Aug 3, 4:16 PM MDT | Special Weather Statement | PUB | Bent | 44 min |
| Aug 3, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 46 min |
| Aug 3, 4:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.